Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 20, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 13, 2011, 4:08 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2011, 4:08 PM PDT (23:08 UTC)
- Expired
- Sep 13, 2011, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 45 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:30 PM PDT | FLASH FLOOD | 17 Nnw Ojai, CA | COUNTY FIRE OFFICIAL REPORTED HIGHWAY 33 AND LOCKWOOD VALLEY ROADS CLOSED DUE TO FLASH FLOODING. IT WAS ESTIMATED THAT WELL OVER 2 INCHES OF RAIN FELL IN ABOUT AN HOURS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488
WGUS56 KLOX 132308
FFWLOX
CAC083-111-140200-
/O.NEW.KLOX.FF.W.0020.110913T2308Z-110914T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
408 PM PDT TUE SEP 13 2011
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 700 PM PDT
* AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS PRODUCING RAINFALL RATES UP TO 2 INCHES PER
HOUR. THESE RAINFALL RATES ARE SUFFICIENT TO CAUSE FLASH FLOODING OF
STREAMS...CANYONS AND ARROYOS IN THE WARNING AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG PINE
MOUNTAIN...OZENA...LOCKWOOD VALLEY ROAD AND HIGHWAY 33.
HIKERS AND OTHER TRAVELERS IN THE REGION SHOULD BE PREPARED FOR
RAPID RISES OF STREAMS AND FLOODING OF LOW LYING AREAS. BE PREPARED
TO SEEK HIGHER GROUND AT SHORT NOTICE.
LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
3481 11913 3455 11913 3454 11977 3491 11975
$$
DANIELSON3 follow-up statements
057
WGUS56 KLOX 140108
FFWLOX
CAC083-111-140215-
/O.EXT.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
608 PM PDT TUE SEP 13 2011
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EAST CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...
NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 715 PM PDT
* AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE THUNDERSTORM ACTIVITY ACROSS THE EASTERN PORTION OF THE
SANTA BARBARA COUNTY MOUNTAINS TOWARDS LOCKWOOD VALLEY IN THE
VENTURA COUNTY MOUNTAINS. THUNDERSTORMS WERE BEGINNING TO WEAKEN THIS
AFTERNOON...HOWEVER THERE WILL CONTINUE TO BE THE THREAT OF FLASH
FLOODING ACROSS STREAMS...TRIBUTARIES AND LOW LYING ROADS THROUGH
715 PM THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
3481 11913 3455 11913 3454 11977 3491 11975
$$
KAPLAN991
WGUS76 KLOX 140145
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
645 PM PDT TUE SEP 13 2011
CAC083-111-140215-
/O.CON.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
645 PM PDT TUE SEP 13 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES...
AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A WEAKENING THUNDERSTORM OVER THE WARNED AREA BETWEEN
LOCKWOOD VALLEY IN THE VENTURA COUNTY MOUNTAINS AND BIG PIN MOUNTAIN
IN THE EASTERN SANTA BARBARA COUNTY MOUNTAINS. THERE WILL CONTINUE
TO BE RUNOFF INTO THE LOCAL STREAMS AND SOME LOW LYING ROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS OR FROM
RAINS THAT OCCURRED SEVERAL MILES AWAY. CAMPERS AND HIKERS SHOULD
AVOID STREAMS OR CREEKS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
&&
LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
3481 11913 3455 11913 3454 11977 3491 11975
$$
KAPLAN444
WGUS76 KLOX 140207
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
707 PM PDT TUE SEP 13 2011
CAC083-111-140216-
/O.EXP.KLOX.FF.W.0020.000000T0000Z-110914T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-SANTA BARBARA CA-
707 PM PDT TUE SEP 13 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR EAST CENTRAL
SANTA BARBARA AND NORTHWESTERN VENTURA COUNTIES...
THUNDERSTORM ACTIVITY HAS DIMINISHED OVER THE MUCH OF SANTA BARBARA
AND VENTURA COUNTY MOUNTAINS...THEREFORE THE FLASH FLOOD WARNING
WILL BE ALLOWED TO EXPIRE.
LAT...LON 3488 11928 3486 11927 3485 11924 3482 11924
3481 11913 3455 11913 3454 11977 3491 11975
$$
KAPLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:55 PM PDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 13, 1:55 PM PDT, 2 hours 13 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 155 PM PDT TUE SEP 13 2011 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND. && .SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS. EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU IT SHOULD BE A PRETTY QUIET DAY. LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER, AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL CLEARING. .LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS HEIGHTS/THICKNESSNES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT GET QUITE AS WARM AS PREVIOUSLY THOUGHT. && .AVIATION...13/1800Z. GOOD CONFIDENCE IN A 1200 FOOT DEEP MARINE LAYER RETURNING TO THE COASTAL SECTIONS LATE THIS EVENING OR OVERNIGHT. MVFR TO IFR CONDITIONS WILL BE THE LIKELY RESULT. THE ONSET TIME FOR THE CENTRAL COAST WILL HAVE TO BE MOVED UP AS THE LOW CLOUDS ARE ALREADY RUSHING THE COAST. KLAX...GOOD CONFIDENCE IN THE 18Z TAF. KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE && PUBLIC...WOFFORD AVIATION...SWEET SYNOPSIS...SETO WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT TUE SEP 13 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-141300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE CUYAMA VALLEY. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMITH
In the hours before
Special weather statement, Sep 13, 2:47 PM PDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011
CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN. THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
RURAL NORTHWESTERN LOS ANGELES COUNTY...
RURAL NORTHEASTERN VENTURA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$
KAPLAN/DDThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:18 PM PDT | Areal Flood Advisory | LOX | Los Angeles | 2 hr |
| Sep 13, 2:47 PM PDT | Special Weather Statement | LOX | Los Angeles | 58 min |
| Sep 13, 3:11 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles, Ventura | 64 min |
| Sep 13, 3:34 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 13, 4:40 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
| Sep 13, 4:50 PM PDT | Special Weather Statement | LOX | San Luis Obispo | 55 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.